Alert archive / Texas / Tornado Warnings in 2008
Tornado Warning 5, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 25, 2008, 2:53 PM CDT for Hartley County, Texas. It was in force for 37 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2008, 2:53 PM CDT (19:53 UTC)
- Expired
- May 25, 2008, 3:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
County Hartley County, TX
The radar
The Amarillo radar (KAMA), 88 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 3:25 PM CDT | HAIL 1.75 | 3 N Channing, TX | QUARTER TO GOLF BALL SIZE HAIL |
| May 25, 3:29 PM CDT | TORNADO | 4 Nnw Channing, TX | MULTIPLE REPORTS FROM SPOTTERS MEDIA AND NWS EMPLOYEE OF TORNADO TOUCHING THE GROUND...TORNADO LASTED TILL 335 PM ENDING 4 TO 5 MILES NORTH OF CHANNING |
| May 25, 3:37 PM CDT | TORNADO 0 | 6 Ne Channing, TX | START TIME AND POSITION OF TORNADO THAT TRACKED TO MIDDLEWELL RD...ENDING AT 0349 PM IN WESTERN MOORE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 12:39 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2607 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 17.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KAMA 251953 TORAMA TXC205-252030- /O.NEW.KAMA.TO.W.0005.080525T1953Z-080525T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 253 PM CDT SUN MAY 25 2008 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN HARTLEY COUNTY IN THE PANHANDLE OF TEXAS... * UNTIL 330 PM CDT * AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES WEST OF CHANNING...OR ABOUT 27 MILES SOUTH OF DALHART...MOVING NORTHEAST AT 35 MPH. * THE TORNADO WILL BE NEAR... CHANNING BY 310 PM CDT 9 MILES SOUTHEAST OF HARTLEY BY 320 PM CDT THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM...SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3593 10236 3565 10217 3563 10260 3569 10267 TIME...MOT...LOC 1953Z 240DEG 30KT 3567 10254 $$ JJB/MJ
1 follow-up statement
000 WWUS54 KAMA 252005 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 305 PM CDT SUN MAY 25 2008 TXC205-252030- /O.CON.KAMA.TO.W.0005.000000T0000Z-080525T2030Z/ HARTLEY TX- 305 PM CDT SUN MAY 25 2008 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR SOUTHEASTERN HARTLEY COUNTY... AT 300 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. THIS FUNNEL CLOUD WAS LOCATED ABOUT 9 MILES WEST OF CHANNING...MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... CHANNING... HARTLEY... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3593 10236 3565 10217 3563 10260 3569 10267 TIME...MOT...LOC 2005Z 240DEG 30KT 3572 10243 $$ JJB/MJ
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 12:10 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, May 25, 12:10 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1210 PM CDT SUN MAY 25 2008
.AVIATION...
MOIST AND UNSTABLE AIR WILL ALLOW THUNDERSTORMS TO DEVELOP THROUGH
THIS EVENING. INSERTED CB REMARKS AT THE TAF SITES...BUT ONLY
MENTIONED PRECIP IN TEMPO GROUPS AT KDHT WHERE STORMS ARE EVIDENT ON
RADAR. THINKING MOST OF THE ACTIVITY WILL SHIFT EAST OF KDHT WITHIN
THE NEXT FEW HOURS THOUGH. STRONG SOUTHERLY WINDS WILL REMAIN AT THE
TAF SITES THROUGH THE EVENING HOURS...THEN BEGIN TO DECREASE AFTER
05Z. WINDS WILL INCREASE AGAIN TOMORROW MORNING AND MOISTURE IN PLACE
MAY ALLOW SCT TO BKN CIGS TO DEVELOP IN THE MVFR TO VFR RANGE.
JJB
&&
.PREV DISCUSSION... /ISSUED 802 AM CDT SUN MAY 25 2008/
UPDATE...
UPDATED TO INSERT SLGT CHC TSTMS THIS MRNG IN WRN ZONES AS STG INSTBY
PRESENT AND DP MSTR SPREADING ONTO HIGHER TERRAIN. OTHERWISE...SVR WX
STILL EXPECTED THIS AFTN AS DRYLINE SHARPENS.
KRAMAR
PREV DISCUSSION... /ISSUED 623 AM CDT SUN MAY 25 2008/
AVIATION...
AS LOW LEVEL MOISTURE SURGES NORTHWARD AHEAD OF A DRYLINE...LOW CLOUDS THIS
MORNING WILL CREATE MVFR CEILINGS AT THE AMARILLO TAF SITE. NOT
EXPECTING THESE CEILINGS TO MAKE IT AS FAR NORTH AS THE DALHART AND
GUYMON TAF SITES...BUT WILL WATCH CLOSELY AND UPDATE IF NECESSARY.
OTHERWISE...VFR CONDITIONS EXPECTED THROUGH MONDAY MORNING. SOME
THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY EAST OF THE AMARILLO AND
GUYMON TAF SITES...HOWEVER CANNOT RULE OUT THUNDERSTORMS IN THE
VICINITY OF BOTH SITES. SOUTHERLY WINDS OF 15 TO 25 KNOTS THIS
MORNING...INCREASING TO NEAR 20 TO 30 KNOTS BY THIS AFTERNOON...AND
THEN DECREASING TONIGHT TO AROUND 10 TO 20 KNOTS.
SCHNEIDER
PREV DISCUSSION... /ISSUED 508 AM CDT SUN MAY 25 2008/
DISCUSSION...
MCS OVER SRN OK AND N TX MOVG EWD THIS MRNG. OUTFLOW FROM THIS
COMPLEX HAS SPREAD NWWD INTO ERN TX PNHDL AND WRN OK...RESULTING IN
DWPNT VALS BLW MODEL FCST. SOME MSTR HAS DIVERTED AROUND THIS COMPLEX
AND IS INSTEAD MOVG NWD VIA LBB.
FOR TDA...EXPECT DRYLINE TO SHARPEN ACRS W CNTRL PNDHLS AS SFC LOW
DPNS IN SERN CO. ALSO EXPECT OUTFLOW BNDRY TO MIX OUT...HELPING TO
RESTORE HIGHER DWPNTS TO ERN PNHDL BY THIS AFTN. SHRTWV TROF NOW OVR
AZ WILL MOVE NE TDA...AND IMPACT THE PNHDLS BY THIS AFTN. TSTMS WILL
FORM ALONG DRYLINE...AND PERHAPS ALSO ALONG RESIDUAL OUTFLOW BNDRY IN
ERN PNHDLS. HAVE RETAINED SLGT CHC TO CHC POPS THIS AFTN AND TNGT. W
OF THIS FEATURE...POPS WERE REDUCED. STRONG INSTBY AND INCRG SHEAR
WILL YIELD SVR TSTMS.
MSTR WILL REMAIN TMW...WITH DRYLINE AGAIN EXPECTED TO SHARPEN IN W
CNTRL PNHDLS AS SHRTWV TROF MOVES ACRS. HAVE RETAINED SLGT CHC TO
CHC POPS MON AFTN AND EVE AS WELL. ALTHOUGH MODEL FCSTS DECR MID LVL
FLOW...SHRTWV TROF MAY INCR MID LVL WINDS MORE THAN MODELS SUGGEST...
AND STG INSTBY MAY OFFSET SLGTLY WEAKER FLOW ALOFT TO AID IN UPDRAFT
ORGANIZATION.
CDFNT WILL MOVE S THRU FCST AREA LATE MON NGT AND TUE MRNG...AND IS
FCST TO BECOME STNRY S OF THE PNHDLS. CHCS FOR TSTMS WILL CONT TUE
AS CDFNT PASSES THRU...AND TUE NGT AS TSTMS MAY FORM ALONG BNDRY S OF
FCST AREA AND MOVE NEWD.
UPR RIDGE BUILDS WED AND THU...WITH DRY FCST RETAINED. LEE TROF
REORGANIZES THU AND FRI...WITH LIMITED MSTR RETURN PSBL. AS RIDGE
FLATTENS AND FLOW ALOFT BECOMES WLY TO WSWLY...WILL NEED TO MONITOR
TSTM CHCS BY END OF WEEK.
WARM TEMPS FCST MOST OF THIS PCKG...WITH COOLEST DAY BEING TUE AS
CDFNT PASSES THRU. MEXMOS TEMPS SEEMED REASONABLE ON THE WHOLE...AND
WERE ACCEPTED WITH ONLY MINOR DEVIATION.
KRAMAR
FIRE WEATHER...
WITH DRYLINE LOCATED ACRS W CNTRL PNHDLS TDA...APPEARS BEST CHC FOR
CRITICAL FIRE WX CONDITIONS TO BE MET WILL BE NWRN ZONES. HAVE ISSUED
RED FLAG WRNG ACCORDINGLY. WILL NEED TO MONITOR SWRN TX PNHDL...AS
SITUATION APPEARS MARGINAL...BUT DEPENDS UPON EXACT DRYLINE POSITION.
FIRE WX CONCERNS COULD ARISE TMW AS WELL IN WRN PNHDLS...WITH DRYLINE
SLGTLY E OF EXPECTED POSITION TDA. WILL DEFER FIRE WX WATCH FOR MON
UNTIL EVOLUTION OF WX TDA CAN BE OBSERVED.
KRAMAR
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: DALLAM...HARTLEY.
OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON.
&&
14/02Hazardous weather outlook, May 25, 1:00 PM CDT, 1 hour 53 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN MAY 25 2008 OKZ001>003-TXZ001>020-261100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS WILL BECOME SEVERE...MAINLY ALONG AND EAST OF A GUYMON TO HEREFORD LINE. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A TORNADO WATCH IS IN EFFECT FOR ALL BUT THE SOUTHEAST TEXAS PANHANDLE UNTIL 6 PM CDT THIS EVENING. STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ALONG WITH MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT OR LESS WILL RESULT IN ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS. THIS WILL BE MAINLY ALONG AND WEST OF AN ELKHART KANSAS TO HEREFORD LINE. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM THIS EVENING FOR THE WESTERN OKLAHOMA AND NORTHWEST TEXAS PANHANDLES. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY AND TONIGHT DUE TO THE BREEZY CONDITIONS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES MEMORIAL DAY THROUGH TUESDAY NIGHT AS MOISTURE FROM THE GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS WESTERN PORTIONS OF THE PANHANDLES ON MEMORIAL DAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION TODAY AND TONIGHT...AND ALSO AT TIMES MEMORIAL DAY THROUGH TUESDAY EVENING. BROST
In the hours before
Local storm report, May 25, 2:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
204 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL BRAVO 35.62N 103.00W
05/25/2008 E0.88 INCH OLDHAM TX CO-OP OBSERVER
&&
EVENT NUMBER 00255
CKLocal storm report, May 25, 2:05 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
205 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0151 PM HAIL BRAVO 35.62N 103.00W
05/25/2008 E1.75 INCH OLDHAM TX CO-OP OBSERVER
GOLF BALL HAIL BEGAN AT 151 AND ENDED THREE MINUTES
LATER
&&
EVENT NUMBER 00256
CKLocal storm report, May 25, 2:25 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
225 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0223 PM HAIL 8 SE ROMERO 35.65N 102.83W
05/25/2008 E1.75 INCH HARTLEY TX PUBLIC
&&
EVENT NUMBER 00257
CKLocal storm report, May 25, 2:37 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
237 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 5 SE ROMERO 35.68N 102.87W
05/25/2008 E0.88 INCH HARTLEY TX PUBLIC
&&
EVENT NUMBER 00258
CKLocal storm report, May 25, 2:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
247 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0202 PM HAIL BRAVO 35.62N 103.00W
05/25/2008 E1.00 INCH OLDHAM TX CO-OP OBSERVER
&&
EVENT NUMBER 00259
CKThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 4:28 AM CDT | Red Flag Warning | AMA | Dallam, Hartley | 12 hr |
| May 25, 1:24 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 66 min |
| May 25, 2:27 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Oldham | 63 min |
| May 25, 3:24 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 66 min |
| May 25, 3:26 PM CDT | Tornado Warning | AMA | Hartley | 27 min |
| May 25, 3:41 PM CDT | Tornado Warning | AMA | Hartley, Moore | 49 min |
| May 25, 4:15 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hansford, Hartley, Hutchinson, Moore, Sherman | 60 min |
| May 25, 4:35 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 55 min |
| May 25, 4:41 PM CDT | Tornado Warning | AMA | Hansford, Hutchinson, Moore | 49 min |
| May 25, 4:51 PM CDT | Areal Flood Advisory | AMA | Moore | 3 hr |
| May 25, 5:16 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 59 min |
| May 25, 5:18 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hartley, Hutchinson, Moore, Sherman | 57 min |
| May 25, 5:25 PM CDT | Tornado Warning | AMA | Hutchinson, Roberts | 65 min |
| May 25, 5:35 PM CDT | Severe Thunderstorm Warning | AMA | Dallam, Hartley, Moore, Sherman | 55 min |
| May 25, 6:17 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Ochiltree, Roberts | 58 min |
| May 25, 6:20 PM CDT | Severe Thunderstorm Warning | AMA | Hartley, Hutchinson, Moore, Sherman | 55 min |
| May 25, 6:40 PM CDT | Areal Flood Advisory | AMA | Hutchinson, Roberts | 4 hr |
Nearby
Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.